Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Normal subgroups of mapping class groups and the metaconjecture of Ivanov


Authors: Tara E. Brendle and Dan Margalit
Journal: J. Amer. Math. Soc. 32 (2019), 1009-1070
MSC (2010): Primary 20F36; Secondary 57M07
DOI: https://doi.org/10.1090/jams/927
Published electronically: August 27, 2019
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a normal subgroup of the extended mapping class group of a closed surface has an element of sufficiently small support, then its automorphism group and abstract commensurator group are both isomorphic to the extended mapping class group. The proof relies on another theorem we prove, which states that many simplicial complexes associated to a closed surface have automorphism group isomorphic to the extended mapping class group. These results resolve the metaconjecture of N. V. Ivanov, which asserts that any ``sufficiently rich'' object associated to a surface has automorphism group isomorphic to the extended mapping class group, for a broad class of such objects. As applications, we show: (1) right-angled Artin groups and surface groups cannot be isomorphic to normal subgroups of mapping class groups containing elements of small support, (2) normal subgroups of distinct mapping class groups cannot be isomorphic if they both have elements of small support, and (3) distinct normal subgroups of the mapping class group with elements of small support are not isomorphic. Our results also suggest a new framework for the classification of normal subgroups of the mapping class group.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 20F36, 57M07

Retrieve articles in all journals with MSC (2010): 20F36, 57M07


Additional Information

Tara E. Brendle
Affiliation: School of Mathematics & Statistics, University Place, University of Glasgow, G12 8SQ, United Kingdom
Email: tara.brendle@glasgow.ac.uk

Dan Margalit
Affiliation: School of Mathematics, Georgia Institute of Technology, 686 Cherry Street, Atlanta, Georgia 30332
Email: margalit@math.gatech.edu

DOI: https://doi.org/10.1090/jams/927
Received by editor(s): May 9, 2018
Received by editor(s) in revised form: April 10, 2019
Published electronically: August 27, 2019
Additional Notes: This material is based upon work supported by the EPSRC under grant EP/J019593/1 and the National Science Foundation under Grant Nos. DMS - 1057874 and DMS - 1510556.
Article copyright: © Copyright 2019 American Mathematical Society